Most residents in nursing homes and long-term care (LTC) facilities take at least one or more prescription medications daily. Anticoagulants (blood thinners) – medications used to prevent blood clots – are among the most common drugs prescribed for older adults. But for many nursing home residents, it’s not uncommon for staff at these facilities to make medication errors and improperly monitor individuals on blood thinners.
Such negligent actions on the part of staff can result in serious injuries such as: strokes, heart attacks, pulmonary embolisms, deep vein clots and even death.
A 2007 study in the American Journal of Medicine suggested that nursing home residents suffer 34,000 fatal or life-threatening complications due to common blood thinners each year. Most residents, some without direction from their physicians, are given the common blood-thinning drugs Coumadin or Warfarin (the generic form of Coumadin), as well as some newer drugs like Xarelto, Pradaxa and Eliquis.
- Blood thinners can cause fatal bleeding when too much is given. If too little is administered to those who need it, life-threatening blood clots can form.
- Certain vitamins, nutrients and other medications can interact with some blood thinners, and can increase or decrease their effectiveness. With brands like Warfarin, these drug interactions can cause serious complications.
- Improper doses of Warfarin in particular can be reversed with administration of vitamin K. However, some newer blood thinners (like Xarelto, Pradaxa) have no reversal agent and as a result, fatal blood loss or hemorrhaging can occur in residents who are improperly given these blood-thinning drugs.
While these medications are largely viewed as effective, it is critical, especially in older adults, that the dosage and related lab tests are carefully monitored in order to prevent serious complications. Residents taking blood thinners should be provided considerable medical supervision that includes regular blood tests and careful dietary monitoring.
However, many understaffed and under-resourced nursing homes are unable to properly monitor residents on this medication to the degree that is necessary. Regardless, these facilities must take reasonable steps to prevent complications.
Some of the steps that nursing homes can take include:
- Regularly monitor relevant resident lab tests.
- Chart the time and dose of medication every time blood-thinning medication is given.
- Know how often to order tests to check for complications.
- Notify a doctor when complications related to blood-thinning medications occur.